Fungal Meningitis Outbreak Linked to Steroid Injections for Back Pain

feature photo

By: Martha Garcia | Published: October 4th, 2012

An outbreak of fungal meningitis has sickened at least 26 people in five states and left four dead, as authorities indicate the infections may have been caused by steroid injections made by a compounding pharmacy, which were used to alleviate back pain. 

Most of the meningitis cases have been identified in Tennessee, where at least 18 people have been sickened and two killed by the disease. It is believed that a Nashville clinic received the largest shipment of the steroid suspected in the meningitis outbreak.

Outside of Tennessee, at least three cases of meningitis were confirmed in Virginia, with one resulting in a death; two cases in Maryland, also leading to one death; two cases in Florida and one case in North Carolina.

The first cases of meningitis linked to the steroid surfaced in July, but new cases continue to appear, with nearly five confirmed earlier this week.

Authorities suspect a steroid injection made by the New England Compounding Center in Framingham, Massachusetts is to blame. However, other sources are also being investigating, such as the iodine solution and the anesthetic used for the injections.

The injections are methylprednisolone acetate; a corticosteroid that is typically used to treat inflammation and commonly injected directly into the spine to relieve back pain.

On September 26, New England Compounding Center issued a voluntary recall for three lots of methylprednisolone steroid injections, which are commonly used for treatment of back pain.

The New England Compounding Center is a specialty compounding pharmacy that mixes medications and drugs for patients. This is done to accommodate patients with allergies, to change dosing requirements or to change the medication from a pill to an injection.

Meningitis is a disease caused by the inflammation of the spinal cord and protective membranes covering the brain, typically caused by a virus or bacterial infection. The inflammation generally causes an infection of the fluid surrounding the brain and spinal cord and can also be caused by parasites and fungi.

Aspergillus, a common mold, is suspected of tainting the steroid, which caused the meningitis outbreak.

Fungal meningitis is rare and people with weakened immune systems are at a particularly high risk of contracting the disease. Symptoms may include fever, headache, stiff neck, nausea, vomiting, increased sensitivity to light and mental confusion.

Signs of meningitis usually develop within three to seven days after exposure. Symptoms of meningitis after the disease has progressed can often become serious resulting in seizures, coma and death.

Authorities indicate that the meningitis causing the outbreak is not contagious or communicable from person to person, it must be contracted through a direct source.

Federal investigators continue to test blood and fluid samples from patients and samples of the steroid and other suspected contaminants to determine the exact source of the outbreak and determine if aspergillus and pharmacy error is the cause of the infection.

Tags: , ,

There Are 7 Comments So Far • (Add Your Comments)

  1. my wifes doctor just reccomended these shots for her. I said absolutely NO; at this time . What should she (we) Do !

  2. I am due to have steroid injection in my neck this week.I think i will cancel my appt.I had one 3 weeks ago, got fever and chills got really sick. thank God im o.k..

  3. was your injection an epidural sterior injection or a trigger point. also, was it from same compounding lab in massachusetts?

  4. I had trigger point injections not from MA supplier and got sick one day after with a raging headache and fever.

  5. How do I find out if I was injected by the steroid. I have been getting cortisone shots and steroid shots in my spine and knees. I have been getting headaches

  6. I had an injection in my hip for bursitis 2 months ago and recently had 2 grand mal seizures. There was no explanation for the seizures – no tumor, no illnesses, no sleep seizure disorder. Now I can’t drive for 3 months and I’m on Keppra for possibly up to 4 years. Could the injection be the cause? Plus, I just had another injection in my foot for Morton’s neuroma so now that I’ve heard this news, I’m very concerned that I may have another seizure.

  7. I had a trigger shot injected into my back about 3 weeks ago and after a few days i got a sore throat and a bad cold,so im jus wondering like am i likely to catch the fungus,or what will happen jus a really concern patient and scared.

Post Your Comments

  • Have Your Comments Reviewed by a Lawyer

    Provide additional contact information if you want an attorney to review your comments and contact you about a potential case. This information will not be published and will be confidential.
  • NOTE: Providing information for review by an attorney does not form an attorney-client relationship.

  • This field is for validation purposes and should be left unchanged.